Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 30, NWS Elko, NV

December 15, 2017Nye County, Nevada

NWS Elko, NV issued this wind advisory at Dec 15, 2017, 2:25 PM PST for Nye County, Nevada. It took effect at Dec 16, 2017, 7:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2017, 2:25 PM PST (22:25 UTC)
In effect from
Dec 16, 2017, 7:00 AM PST
Expired
Dec 16, 2017, 2:13 PM PST
In force
7 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS75 KLKN 152225
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
225 PM PST Fri Dec 15 2017

NVZ040-041-161230-
/O.NEW.KLKN.WI.Y.0030.171216T1500Z-171217T0600Z/
Northwestern Nye County-Northeastern Nye County-
225 PM PST Fri Dec 15 2017

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST SATURDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 7 AM to 10 PM PST Saturday. 

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* TIMING...The strongest winds will occur from late morning
  through the afternoon.

* IMPACTS...Motorists should be prepared for strong winds and
  difficult driving conditions, especially when driving high 
  profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
2 follow-up statements
827 
WWUS75 KLKN 161016
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
216 AM PST Sat Dec 16 2017

NVZ040-041-170430-
/O.CON.KLKN.WI.Y.0030.171216T1500Z-171217T0600Z/
Northwestern Nye County-Northeastern Nye County-
216 AM PST Sat Dec 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* TIMING...The strongest winds will occur from late morning 
  through the afternoon.

* IMPACTS...Motorists should be prepared for strong winds and 
  difficult driving conditions, especially when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
173 
WWUS75 KLKN 162213
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
213 PM PST Sat Dec 16 2017

NVZ040-041-162315-
/O.CAN.KLKN.WI.Y.0030.000000T0000Z-171217T0600Z/
Northwestern Nye County-Northeastern Nye County-
213 PM PST Sat Dec 16 2017

...WIND ADVISORY IS CANCELLED...

Winds will continue below advisory levels the rest of the
afternoon,therefore the wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 15, 2:11 AM PST, 12 hours 14 minutes earlier.

Area forecast discussion, Dec 15, 2:11 AM PST, 12 hours 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
211 AM PST Fri Dec 15 2017

.SYNOPSIS...Increasing clouds later today, with light snow
showers tonight across mainly northern and east-central NV. A few
flurries linger over eastern NV into Saturday afternoon, then
cool and dry Saturday night into next week. Another storm system
will impact the region next Wednesday with a little more snow.

&&

.SHORT TERM...Today through Sunday. Some cirrus clouds are moving
into northwestern NV early this morning, which will drift
southeastward today. Look for clouds to both thicken and lower
later today as the ridge breaks down with the approaching cold
front. Light snow will begin to move into northwestern Humboldt
County shortly before sunset this afternoon, and gradually drift
southeast across NV this evening and overnight. Latest guidance
has slightly increased the QPF amounts associated with the cold
front. At this time most valley locations across northern NV look
to see a quarter to a half inch of snow tonight, with central NV
valleys locations seeing a trace to a quarter inch of snow. Most
mountain areas should see 1-3 inches of snow with this weak
system. The trough axis exits southeast Saturday afternoon leaving
a cold northerly flow aloft across the region. Expect below
normal temperatures across the region Saturday night and Sunday
afternoon.

.LONG TERM...Northwest flow will be in place at the start of the
long term period and a little energy and moisture will be moving
through this flow Sunday night through Monday night. Most of the
moisture stays to our north but a few showers may occur in very
northeastern Nevada during this period.

The flow will turn more westerly on Tuesday as the next cold
front approaches. Models remain in pretty good sync with this
front. One difference compared to 24 hours ago is that the
models are bringing the system through a bit earlier, beginning
earlier in the morning Wednesday in northwest Nevada and then
moving it across the state on Wednesday, along with a period of
light snow. This looks to be a cold system from the start and some
valleys still looking like they may get an inch or two with this
fast moving system. Some stronger west winds possible staying
ahead of the front on Wednesday, mainly in higher elevations,
though looking sub advisory at this time.

After some leftover snow showers on Wednesday night, a cold
northerly flow will set up for Thursday. Near normal temperatures
at the start of the long term will warm a little above normal by
Tuesday in the westerly flow only to drop back down near normal
with the frontal passage.

&&

.AVIATION...A cold front will approach the region from the
northwest later Friday bringing a band of thicker high and mid-
level cloudiness along with the chance of a few brief snow showers
to KWMC, KEKO, and KELY later Friday night into early Saturday
morning. MVFR CIGS and VIS likely with these showers and possible
very temporary IFR conditions.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/90/90

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.